Maine, 2011

Tropical Storm in Maine, August 28, 2011

August 28, 2011 · NWS GYX · 17 events in 17 counties and zones

Hurricane Irene made landfall across western Long Island, NY and was downgraded to a Tropical Storm as it moved into and through New England. The center of Irene was located just to the southwest of New Hampshire at 5 pm Sunday evening August 28 and then travelled up the Connecticut River Valley to the northern border of New Hampshire by 11 pm.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Hurricane Irene made landfall across western Long Island, NY and was downgraded to a Tropical Storm as it moved into and through New England. The center of Irene was located just to the southwest of New Hampshire at 5 pm Sunday evening August 28 and then travelled up the Connecticut River Valley to the northern border of New Hampshire by 11 pm. The storm brought a prolonged period of strong and gusty winds and heavy rain to Maine. The high winds snapped or uprooted numerous trees throughout the state causing more than 300,000 customers to lose electrical and/or communication services. The heavy rains caused rivers and streams in Western Maine to flood causing damage to bridges, roads, and property.

The strongest winds across the state began Sunday morning in southern areas and spread northward during the day. The strong winds continued into the evening as the center of Irene moved through the Connecticut River Valley. Winds continued to be gusty overnight as the storm moved away from the area. Observed maximum wind gusts included 56 mph at Augusta, 52 mph at Portland, 45 mph at Lewiston, and 44 mph at Fryeburg. The combination of wet soil and the prolonged period of strong and gusty winds brought down numerous trees throughout the state.

Rainfall amounts across the state ranged from 1 to 3 inches along the coast to 3 to 7 inches across most of the remainder of western Maine with the heaviest precipitation falling in the mountains. Rainfall was elevation dependant with the highest elevations receiving the greatest amounts. In the mountains, much of the rain fell within a period of only several hours causing serious flash flooding of rivers and streams across Oxford, Franklin, and Somerset Counties. Several bridges and roads were washed out or damaged by flash floods. In addition, runoff from the heavy rains caused damage to nearby counties in western Maine. Observed precipitation amounts included between 6 and 7 inches at Phillips and Andover, and between 5 and 6 inches at Temple, Kingfield, Sumner, and Hartford. The Wild River at Gilead had a record crest of 17.42 feet with a corresponding flow of 36,848 cubic feet per second.

Along the coast, the combination of high tides and large waves caused minor flooding, beach erosion, and splashover in the more vulnerable areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 28, 4:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 28, 4:02 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
502 AM EDT SUN AUG 28 2011

.SYNOPSIS...
IRENE WILL CONTINUE TO MOVE NORTH NORTHEAST UP THE EAST COAST
TODAY... CROSSING NORTHERN NEW ENGLAND TONIGHT. THIS WILL GIVE US
HEAVY RAIN ALONG WITH STRONG GUSTY WINDS THROUGH MUCH OF TONIGHT.
HIGH PRESSURE WILL BUILD IN MONDAY THROUGH TUESDAY MORNING. A COLD
FRONT WILL CROSS THE REGION TUESDAY AFTERNOON AND EVENING. HIGH
PRESSURE WILL RETURN FOR WEDNESDAY THROUGH FRIDAY WITH LOW
PRESSURE FORMING OFF THE MID ATLANTIC COAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL UPDATE TO INPUT LATEST OBSERVED DATA. ONLY MINOR ADJUSTMENTS
TO PREVIOUS FCST...MAINLY TO ADJ POP PER RADAR AND TO RAISE MIN
TEMPS A BIT.

WILL CONT ALL HEADLINES...TROPICAL STORM WARNING FOR ALL MARINE
AND ALL LAND ZONES AND FLOOD WATCH FOR ALL LAND ZONES. IRENE
TRACKS N NE TODAY AND TONIGHT...CROSSING NORTHERN NEW ENGLAND
TONIGHT. THIS WILL GIVE US HEAVY RAINFALL AND STRONG GUSTY WINDS.

SEE THE LATEST HURRICANE ADVISORY FROM THE TROPICAL PREDICTION
CENTER FOR MORE DETAILS ON IRENE.

IRENE WILL BE WEAKENING AND BECOMING EXTRATROPICAL AS IT MOVES INTO
NEW ENGLAND. HOWEVER...IT WILL STILL PRODUCE EXTREMELY HIGH STORM
TOTAL RAINFALL AMOUNTS OF 2 TO 5 INCHES OVER OUR MAINE ZONES AND
4 TO 8 INCHES OVER OUR NEW HAMPSHIRE ZONES. WINDS WILL BE QUITE
GUSTY AS WELL...ESPECIALLY ALONG THE COAST AND OVER OTHER OPEN AND
EXPOSED AREAS.

GENERALLY USED GFS40, A BLEND OF MAV/MET MOS AND RFC QPF FOR THE
NEAR TERM...THOUGH DID INCREASE QPF AMOUNTS SOMEWHAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
IRENE CROSSES NORTHERN NEW ENGLAND TNGT AND HEADS THRU ERN CANADA
ON MONDAY AS HIGH PRES BUILDS INTO NEW ENGLAND. STRONG GUSTY WINDS
AND HEAVY RAIN END FAIRLY QUICKLY MONDAY NGT AS THE STORM GOES BY.
PRCP DROPS OFF MORE QUICKLY SUNDAY NGT WITH WINDS SHIFTING FROM A
MORE EASTERLY DIRECTION TO A MORE WESTERLY DIRECTION AS THE STORM
GOES BY WITH WINDS DROPPING OFF EARLY MONDAY. MONDAY SHOULD BE A
NICE LATE SUMMER DAY WITH PLENTY OF SUNSHINE, WARM TEMPS AND
COMFORTABLE DEW POINT TEMPS.

GENERALLY USED GFS40, A BLEND OF MAV/MET MOS AND RFC QPF FOR THE
SHORT TERM...THOUGH DID INCREASE QPF AMOUNTS SOMEWHAT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGH PRES MOVES OUT TO SEA MONDAY NGT AND TUESDAY MORNING WITH A
WEAK CD FNT MOVING THRU TUESDAY AFTERNOON AND EVENING WITH A SLGT
CHC TO CHC OF -SHRA MAINLY ACROSS MORE NRN ZONES. THIS FNT MOVES E
OF THE REGION WITH HIGH PRES RETURNING FOR WEDNESDAY THRU FRIDAY.
THIS SHOULD GIVE US FAIR WX...HOWEVER AN UPR LVL CUTOFF AND SFC
LOW FORM TO THE SE AND MAY BE JUST CLOSE ENOUGH TO SPREAD SOME
CLOUDS AND MAYBE SOME PRCP INTO THE FCST AREA...THOUGH AT THIS
TIME MODELS KEEP US MOSTLY DRY. A FNT APPROACHES ON SATURDAY AND
MAY BRING ISOLD TO SCT SHRA LATE SATURDAY AND SATURDAY NGT.

GENERALLY USED GFS40, A BLEND OF MAV/MET MOS AND HPC QPF FOR
MONDAY NGT AND TUESDAY THEN USED GMOS FOR THE REST OF THE LONG
TERM FCST.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /TODAY THROUGH MONDAY/...EXTREMELY VARIABLE CONDITIONS
EARLY THIS MORNING BUT GENERALLY IFR TO LIFR WITH STRONG GUSTY
WINDS TDA INTO TNGT WITH CIG AND VSBY IMPROVING OVERNIGHT ONCE THE
STORM GOES BY. WINDS SHIFT FROM A MORE EASTERLY DIRECTION TO A
MORE WESTERLY DIRECTION ONCE THE STORM GOES BY WITH THE WESTERLY
WINDS DROPPING OFF QUICKLY MONDAY MORNING AS THE STORM MOVES
QUICKLY THRU ERN CANADA.

LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...MOSTLY VFR WITH PSBL
MVFR CIG/VSBY IN ANY SHRA ACTIVITY WITH A CD FNT TUESDAY AFTERNOON
AND EVENING.

&&

.MARINE...
SHORT TERM /TODAY THROUGH MONDAY/...WILL UPDATE TO INPUT LATEST
OBSERVED DATA. ONLY MINOR CHANGES, IF ANY. TROPICAL STORM WARNING
TODAY THRU TNGT THEN WINDS AND SEAS ABATE ON MONDAY...THOUGH IT
WILL TAKE QUITE SOME TIME FOR SEAS TO SUBSIDE. SEAS OF 20 TO 30 FT
PSBL TDA INTO TNGT DUE TO TROPICAL STORM FORCE WINDS AND SWELLS
FROM THE APPROACHING HURRICANE.

LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...GENERALLY A QUIET
PERIOD ONCE SEAS SUBSIDE BELOW SCA LEVELS.

&&

.HYDROLOGY...
CONTINUED FLOOD WATCH DUE TO EXCESSIVE HEAVY RAIN POTENTIAL.
HIGHEST QPF OVER NH WITH 4 TO 8 INCHES EXPECTED. MAINE EXPECTED TO
SEE 2 TO 5 INCHES. LOCALLY HIGHER AMOUNTS PSBL ACROSS THE ENTIRE
FCST AREA. RIVER FCST SHOWS MANY MAIN STEM RIVERS GOING OVER FLOOD
STAGE IN NH...WITH A LESSER IMPACT OVER MAINE. SMALLER RIVERS AND
STREAMS WILL ALSO HAVE A GOOD CHC OF FLOODING...ESPECIALLY IN NH.
URBAN STREET FLOODING MAY ALSO OCCUR.

&&

.TIDES/COASTAL FLOODING...
TROPICAL SYSTEM WILL MOVE UP THE E COAST TODAY...CROSSING NRN NEW
ENGLAND TNGT. THIS WILL BRING STRONG ONSHORE WINDS AND BUILDING
SEAS OVER THE WATERS CAUSING A STORM SURGE TO IMPACT THE
ASTRONOMICAL HIGH TIDE OF 10.9 FT AT PWM AT 11:11 PM THIS EVENING.
TIDAL FLOOD STAGE IS 12 FT SO A STORM SURGE OVER 1 FOOT WOULD LEAD
TO COASTAL FLOODING. MORE IMPORTANT WILL BE THE CRASHING WAVES
CAUSING SPLASHOVER AND BEACH EROSION AROUND THE TIME OF HIGH TIDE.
THE STORM MAY MOVE BY CAUSING WINDS TO SHIFT OFFSHORE BY THE TIME
OF HIGH TIDE WHICH MAY HELP KEEP THE STORM SURGE DOWN A BIT. RIP
TIDES WILL LIKELY DEVELOP TODAY AHEAD OF THE STORM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...TROPICAL STORM WARNING FOR MEZ007>009-012>014-018>028.
     FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ007>009-012>014-
     018>028.
NH...TROPICAL STORM WARNING FOR NHZ001>010-013-014.
     FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ001>010-013-014.
MARINE...TROPICAL STORM WARNING FOR ANZ150>154.
&&
Hazardous weather outlook, Aug 28, 2:10 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
310 AM EDT SUN AUG 28 2011

MEZ007>009-012>014-019>022-024>028-NHZ001>006-290715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
310 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-023-NHZ007>010-013-014-290715-
INTERIOR YORK-COASTAL YORK-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
310 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-290715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
310 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 tropical storm. Local standard time, as filed.

Tropical Storm, Androscoggin

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Androscoggin forecast zone
Reported by
Official NWS Observations
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Tropical Storm, Central Somerset

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Central Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Cumberland

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Waldo

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Coastal Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Tropical Storm, Coastal York

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Coastal York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Tropical Storm, Interior Cumberland

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Interior Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Tropical Storm, Interior Waldo

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Interior Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Tropical Storm, Interior York

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Interior York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Tropical Storm, Kennebec

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Kennebec forecast zone
Reported by
Official NWS Observations
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Tropical Storm, Knox

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Tropical Storm, Lincoln

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Tropical Storm, Northern Franklin

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Northern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Tropical Storm, Northern Oxford

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Northern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Tropical Storm, Sagadahoc

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Sagadahoc forecast zone
Reported by
Official NWS Observations
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Tropical Storm, Southern Franklin

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Southern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Tropical Storm, Southern Oxford

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Southern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Tropical Storm, Southern Somerset

When
August 28, 7:00 AM EST to 11:59 PM EST
Where
Southern Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340794, 340795, 340796, 340797, 340798, 340799, 340800, 340801, 340802, 340803, 340804, 340805, 340806, 340807, 340808, 340809, 340810.